Hail, Osage
- When
- April 30, 9:13 PM CST
- Where
- Osage County, 0.6 mi WSW of Burbank
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.695, -96.729
Strong to severe thunderstorms developed across central and southern Kansas during the afternoon of the 30th, as a cold front moved into the area. These thunderstorms organized into a line as they moved southeast across northeastern Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across central and southern Kansas during the afternoon of the 30th, as a cold front moved into the area. These thunderstorms organized into a line as they moved southeast across northeastern Oklahoma during the evening. The strongest storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 8:06 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 906 PM CDT Tue Apr 30 2024 ...New UPDATE... .UPDATE... Issued at 905 PM CDT Tue Apr 30 2024 A line of severe thunderstorms was progressing south this evening near the OK-KS border. Further to the west of the FA, discrete supercells had formed along the now retreating dryline in W OK. While these more discrete cells are not expected to impact E OK, the aforementioned line will continue to work into NE OK this evening and overnight. Storms in our CWA may be strong to severe, with primarily a risk for damaging winds and large hail. Low potential for brief tornado cannot be ruled out for any storms that manage to remain somewhat ahead of the line this evening... however the much larger threat will be from damaging straight line winds associated with any bowing segments. Severe chances will tend to decrease further into the night. Otherwise, as storms sag southward, boundary orientation will also favor training of storms with increasing flash flood potential late this evening and overnight. A Flood Watch remains in effect for the northern row of counties through tonight. The only significant changes for the evening update was to expand/ increase PoPs to match current trends and cover the potential for precip to spread further south and east than currently forecast tonight. Remainder of the forecast remains on track at this time. && .SHORT TERM... (Through Tonight) Issued at 217 PM CDT Tue Apr 30 2024 Currently, a nice and sunny afternoon across most of the region is leading to warm afternoon temperatures in the mid 80s with breezy southerly winds gusting around 30mph across portions of northeast Oklahoma. A few showers have also been tracking across northeast Oklahoma and into northwest Arkansas within a zone of weak isentropic ascent. The focus for this period will be on storm chances beginning late this afternoon and through the overnight hours tonight. A cold frontal boundary sits to our northwest across Kansas, while a dryline extends southward from south- central Kansas into western Oklahoma which will serve as the focal points for storms development later this afternoon. A warm moist airmass ahead ahead of the boundaries will lead to large instability across the region, with MLCAPE values of 2000-3000 J/kg common across parts of northeastern Oklahoma. While synoptic support will be lacking, a weak shortwave trough and mid level jet will move along the Oklahoma/Kansas border through the evening hours. This should allow for at least a few storms to initiate along the dryline in western Oklahoma this afternoon and shift eastward into the evening hours. These storms will likely weaken toward and after sunset, but may encroach on areas west of Highway 75 by early evening with at least some severe potential...mainly large hail and strong wind gusts. The greater coverage of storms across our region is expected this evening and overnight as the frontal boundary sage southward. More widespread storm development is expected as the shortwave overspread the frontal boundary. LArge instability and modest deep layer shear would support some severe threat along the OK/KS border this evening with initial storm development. Very steep mid level lapse rates will support large hail as the main threat, though damaging winds will also be a threat. A very low, but non-zero tornado risk could evolve for a couple hours during the early evening when storms could be more discrete. Heavy rainfall will be another concerns with storms tonight into Wednesday morning. Mostly zonal flow aloft combined with the east-west orientation and slow movement of the frontal boundary will likely lead to training of storms along and near the OK/KS border through much of the night. Therefore, a Flood Watch has been issued for the northern row of counties through mid morning, with possible extension further south as trends develop. As the cold pool organizes later tonight from continued convection, a southward push of the boundary and convection to near the I-44 corridor is likely, though the severe threat will be waning by that time as instability weakens overnight. some areas will likely see 1 to 3 inches of rain overnight, with some localized totals of 4 to 5 inches possible by mid tomorrow morning. Bowlan && .LONG TERM... (Wednesday through Tuesday) Issued at 217 PM CDT Tue Apr 30 2024 An extended period of unsettled weather looks likely as we head into May across the region. Westerly to southwesterly flow aloft will dominate through the next week, while a warm and moist airmass continues across eastern Oklahoma and western Arkansas. Storms will be ongoing Wednesday morning along an outflow boundary, with continued threat for locally heavy rainfall as storms move over the same areas. Convection should weaken as the morning wears on, with some lingering showers possible into the early afternoon hours. Another chance for storms will arrive late Wednesday into Thursday morning as storms which initiate on the dryline grow upscale and move eastward across the state overnight Wednesday. At least some severe potential will exist with this activity, though the timing will limit the severe potential to mainly strong wind gusts, with the best chances across the southern part of the forecast area. Additional development is also likely later Thursday into Friday morning as a cold front moves through the area. More widespread coverage of storms is expected during this time, with severe potential again still possible. The degree of severe potential will depend on how convection from the previous night evolves and if the atmosphere can sufficiently recover in time for a more robust severe event. Chances for showers and storms will continue through the weekend, as the frontal boundary stalls and remains in the vicinity. Severe chances will increase south of the front, where a more unstable airmass will reside, while more general shower and storm chances will continue north of the boundary. Bowlan && .AVIATION... (00Z TAFS) Issued at 621 PM CDT Tue Apr 30 2024 VFR conditions prevail this evening across eastern Oklahoma and western Arkansas with MVFR conditions possible later this evening into Wednesday morning across northeast Oklahoma into northwest Arkansas as scattered showers/storms potentially impact area sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 63 81 66 78 / 70 50 30 70 FSM 64 86 66 79 / 20 20 20 80 MLC 65 83 66 78 / 30 40 40 90 BVO 59 79 63 78 / 90 50 40 90 FYV 62 83 64 78 / 30 20 10 70 BYV 62 83 65 77 / 20 30 10 70 MKO 63 81 64 76 / 40 40 30 80 MIO 62 80 65 77 / 80 30 20 80 F10 63 81 65 77 / 40 40 40 90 HHW 64 82 65 75 / 10 20 50 90 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Wednesday morning for OKZ054>059. AR...None. && UPDATE...43 SHORT TERM...04 LONG TERM....04 AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 431 PM CDT Tue Apr 30 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 431 PM CDT Tue Apr 30 2024 ...LOW TO MODERATE THREAT OF SEVERE STORMS & FLOODING TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 7 PM this Evening. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...After 7 PM this Evening. FLASH FLOOD AND HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 7 PM this Evening. DISCUSSION... Thunderstorms have increased in coverage this afternoon along a front and dryline across western Oklahoma and Kansas. Some of this activity is expected to move into northeast Oklahoma this evening and could linger into the overnight hours. Large hail and spotty damaging wind will be the primary threats initially with the more discrete cells. A low tornado threat will also exist with any discrete cells, especially if any storms come into the area from the west off the dryline. Later on tonight, increasing storm coverage along and behind an advancing outflow will reduce the tornado potential, but will increase damaging wind potential. There is potential for storms to train over the same areas close to the Kansas border near the stalling front, which will yield an increased potential for locally heavy rainfall and flash flooding. A flood watch is in effect for portions of far northeast Oklahoma near the Kansas border from 9 PM tonight to 10 AM Wednesday. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. THURSDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential. FRIDAY...Thunderstorm Potential. SATURDAY...Severe Thunderstorm Potential. SUNDAY...Thunderstorm Potential...Heavy Rain Potential. MONDAY...Thunderstorm Potential...High Wind Potential. EXTENDED DISCUSSION... Unsettled weather will prevail through the period with several rounds of showers and thunderstorms expected. The greatest coverage of storms will likely be Thursday into Thursday evening as a cold front moves through the area and stalls near the Red River. There is an elevated risk of severe weather during this time frame. weather.gov/tulsa contains additional information.
Preliminary Local Storm Report
National Weather Service Tulsa OK
608 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM Tornado 2 N Mcalester 34.96N 95.77W
04/26/2024 Pittsburg OK Emergency Mngr
This tornado moved across the northwest side
of McAlester, damaging the roofs of homes,
uprooting trees, and snapping power poles.
The damage survey was conducted by Pittsburg
County/McAlester Emergency Mananagement.
&&
EJCSpecial Weather Statement
National Weather Service Tulsa OK
938 PM CDT Tue Apr 30 2024
OKZ056-061-010330-
Rogers OK-Nowata OK-
938 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS AND SOUTHERN
NOWATA COUNTIES THROUGH 1030 PM CDT...
At 938 PM CDT, Doppler radar indicated strong thunderstorm outflow
winds along a line extending from 3 miles northeast of Nowata to 5
miles northeast of Ochelata. Movement was southeast at 30 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Nowata... New Alluwe...
Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3660 9543 3660 9542 3655 9542 3654 9581
3668 9581 3668 9543
TIME...MOT...LOC 0238Z 321DEG 28KT 3673 9560 3664 9589
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
943 PM CDT Tue Apr 30 2024
OKZ057-010330-
Craig OK-
943 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG COUNTY THROUGH
1030 PM CDT...
At 942 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles west of Edna to 9 miles east of South
Coffeyville to 7 miles east of Delaware. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Welch... Bluejacket...
Hollow... Pyramid Corners...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3699 9504 3698 9503 3697 9504 3695 9500
3672 9500 3672 9543 3694 9543 3694 9541
3700 9541 3700 9502
TIME...MOT...LOC 0242Z 278DEG 26KT 3710 9548 3697 9545 3681 9551
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
958 PM CDT Tue Apr 30 2024
OKZ056-061-010330-
Rogers OK-Nowata OK-
958 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS AND NOWATA
COUNTIES THROUGH 1030 PM CDT...
At 957 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Bartlesville to 3 miles
southeast of Delaware to 10 miles east of Lenapah. Movement was
south and east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Nowata... Delaware...
Lenapah... New Alluwe...
Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9541 3694 9541 3694 9543 3660 9543
3660 9542 3657 9542 3655 9556 3655 9581
3687 9581 3692 9573 3700 9552
TIME...MOT...LOC 0257Z 351DEG 11KT 3673 9581 3674 9560 3683 9544
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172015.